ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Enhance systems to assure safe IV magnesium use


From the Feb. 12,1997 Issue

PROBLEM: On three occasions in the last two weeks we've learned of serious errors involving magnesium sulfate. In the first incident, a physician ordered 2 grams of magnesium sulfate to be infused over 4 hours. He soon changed his mind, slashed out the "2" and wrote a "5" before it. The nurse reading the order thought that he had written 51 grams and asked the pharmacist about the dose. The pharmacist told the nurse that the concentration and amount was okay. A nurse mixed the solution using five 10 gram vials she obtained from an automated dispensing module. After the infusion had run for about an hour, the patient experienced a feeling of paralysis in her legs and arms and screamed that she was blacking out. A nearby nurse quickly responded, and the patient was transferred to the ICU for ventilation, where she subsequently did well. Her serum magnesium was measured at 16.7 mEq/L (normal serum Mg = 1.5-3).

Picture of medication order as writtenPicture of medication order as written described above.

In the second error, 30 g of magnesium sulfate IV in 250 mL D5W were ordered for a post-partum patient. The nurse programming the infusion pump accidentally entered the volume to be infused, 310 mL, for the rate instead of 30 mL/hr as ordered. The nurse left the room. Fifteen minutes later, the patient was found unresponsive and in respiratory arrest after receiving almost 8 g of magnesium sulfate. The patient, who had a serum magnesium of 13.2, was successfully resuscitated.

The third incident occurred when an order for magnesium 10 mEq (1.23 g) IV in D5W 100 mL was read by the pharmacy technician as 10 mL of magnesium, which is actually 40 mEq. The pharmacist checking the order did not catch the error, and the bag was delivered to a skilled nursing facility. The next day, another pharmacist checking the previous day's prescriptions realized the mistake and called the facility before the bag was hung.

SAFE PRACTICE RECOMMENDATION: These cases illustrate many medication safety system failures: communication, drug distribution, drug preparation, device monitoring, and drug knowledge systems. In case one, the communication system broke down because the physician did not properly discontinue and rewrite the order. Rather than alter the dose he should have struck a line through the entire order, marked it as an error, and rewritten it completely. Just as with potassium chloride, magnesium vials should not be floor stock, even in automated dispensing machines. Premixed solutions are a safer option than concentrated vials. In case one, these had been offered but rejected because a single physician had insisted on D5LR as the diluent, which is not available commercially. If premixed solutions aren't used, infusions should be prepared in the pharmacy, putting another person in the loop. The fact that pharmacists did not realize overdoses in cases one and three is troubling and indicates that we cannot put blind faith in any individual's level of knowledge. This speaks to the need for magnesium sulfate administration protocols which delineate concentrations, dose limits, infusion rates, and necessary monitoring parameters. Lastly, the nurse in case one used 5 vials to prepare the 51 g infusion. Any time that more than two vials are required to prepare an infusion, the person making it should double-check the dose and even call the prescriber to verify it since there may be something wrong.

In the second incident, the nurse programmed the infusion pump incorrectly. Device errors can occur when personnel are not trained properly or when trained people err in how they use them. Before devices are purchased, they should be evaluated for ease of use and opportunity for error. After purchase, inservices should be conducted, and personnel must be able to demonstrate their ability to use the devices safely. With critical care drugs, protocols should require that at least two individuals independently check rate settings, volumes, concentrations, etc.

Fortunately, the patients survived in these cases. Before anyone else is hurt or, worse, killed, implement protective measures for magnesium sulfate in your institution. We must learn from these errors now or risk being the example later.

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP